trying to get off prednisone

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mrb
New Member


Date Joined Oct 2007
Total Posts : 3
   Posted 10/1/2007 8:25 AM (GMT -7)   
It is my husband who has UC and he has been on prednisone for almost 12 years and is trying to get off of them for good.  He has become very anxious and always thinks he is going to be hospitalized and die.  I need help trying to keep him positive and motivated.  It seems to be mentally taking a serious toll on him.  He is using probiotics to try and get off the prednisone, and is done to 5 on prednisone, but is thinking of going back up due to not feeling well for the past week or two.  ANy suggestions?  mrb

tjf
Veteran Member


Date Joined Dec 2005
Total Posts : 3238
   Posted 10/1/2007 8:30 AM (GMT -7)   
12 years?! Wow. What does his GI want him to do? Whenever you taper a dosage you usually see symptoms flare up for a couple of days as the body adjusts. Has he tried any other meds? There are several out there.....colazal/asacol, imuran/6mp, Remicade. Lots of options!
Tabitha (Tab)

100mg Azathioprine, 2 Fibercon, Colazal-6 a day, Acidopholis Pearls, Prilosec OTC

http://www.healingwell.com/donate
Co-Moderator UC Forum


mrb
New Member


Date Joined Oct 2007
Total Posts : 3
   Posted 10/1/2007 8:33 AM (GMT -7)   
He is on asacol and 6mp.  His dr has been happy he has been trying the probiotics.  He has been on the 5 for a few weeks which is usually beyond the short issues for him due to the tappering.  Unsure how to help him.

tjf
Veteran Member


Date Joined Dec 2005
Total Posts : 3238
   Posted 10/1/2007 8:45 AM (GMT -7)   
I'm sorry I am not 100% sure what your question is. How to convince him to stop taking pred? Is he currently in a flare?
Tabitha (Tab)

100mg Azathioprine, 2 Fibercon, Colazal-6 a day, Acidopholis Pearls, Prilosec OTC

http://www.healingwell.com/donate
Co-Moderator UC Forum


mrb
New Member


Date Joined Oct 2007
Total Posts : 3
   Posted 10/1/2007 8:49 AM (GMT -7)   
He is possibly going into a flare, he isn't clear yet. He doesn't feel well and always concludes that he is going to the hospital. I guess my question is are there others who feel this mental anxiety and how do you address it. If it is or isn't a flare, he can't really control without the dr., but the amount of stress he goes through trying to fight a flare is incredible. How can I help him?

Burli
Veteran Member


Date Joined May 2003
Total Posts : 1251
   Posted 10/1/2007 9:03 AM (GMT -7)   
5mg/day prednisone is a low dose but 12 years is long. Has he tried tapering the 5mg down instead of stopping it altogether? You can split the pill (I know it's small) into pieces. Ask the GI but I've heard that it's once you get below 15 mg, you need to really taper it gradually.

Has he ever tried medicated enema's?
 


princesa
Veteran Member


Date Joined Aug 2007
Total Posts : 2198
   Posted 10/1/2007 11:05 AM (GMT -7)   
If he's been on 6mp for over three months (it can take a while to kick in) and is also taking Asacol, he should be able to taper off the pred-- particularly if he's already down to 5 mg. Immunosuppresant drugs like 6mp are considered to be "steroid sparing" drugs, allowing the patient to get off steroids, which have serious side effects with long-term use.

From what you've said, it sounds like he's been on pred so long, it's become a sort of security blanket for him. The thought of stopping it entirely makes him anxious, which in turn, exacerbates his symptoms. I would hope his GI has explained the dangers of being on pred for so long, so that he would WANT to get off it. Although he may be resistant to the idea, counseling could be a big help in changing his attitude to a more positive and proactive one. There's nothing worse than feeling like the situation is hopeless and out of your control. His fear and negativity can only make things worse. A good counselor could also teach him some relaxation and biofeedback techniques.
Diagnosed with ulcerative colitis spring 1999
C-scope confirmed UC diagnosis 9/18/2007
No explanation for right side pain and thickening of bowel wall
 
Maintenance dose sulfasalazine, back on a pred taper for first flare in years
Probiotics, l-glutamine and fish oil caps. George's aloe vera juice and Mucosaheal.
 
 


tjf
Veteran Member


Date Joined Dec 2005
Total Posts : 3238
   Posted 10/1/2007 2:03 PM (GMT -7)   
A lot of people w/ chronic illnesses take anti-anxiety meds to help w/ some of the stress and worry. Has he ever considered this?
Tabitha (Tab)

100mg Azathioprine, 2 Fibercon, Colazal-6 a day, Acidopholis Pearls, Prilosec OTC

http://www.healingwell.com/donate
Co-Moderator UC Forum


barnsbury
Regular Member


Date Joined Jan 2006
Total Posts : 464
   Posted 10/2/2007 10:49 AM (GMT -7)   
MRB - Your post is very interesting.  I see myself heading towards the same situation as your husband.  I have been on pred for 4 years now, and am steroid dependent.  I am down to 7.5mg a day now but I cant get off it.  I end up in a serious flare whenever I try. So, for me, its not so much that I am anxious about getting off it, but the fact that I cannot "survive" without it.
 
I dont know whats worse.  Repeated serious flares that land me in hospital or the terrible side effects of long-term steroid use. They seem to be both as bad as each other.
 
Is your husband reliant on the pred due to his UC always flaring without it or is it mainly psycholigical?
 
I suggest you get him to use the steroid enemas.  I am using predfoam every night to try and get my pred dose down.  But, its so hard.
 
Also, if your husband does attempt to taper his pred. I would definately go down no quicker than 1mg a MONTH.   After 12 years, it will be extremely difficult to taper off it.  Once I got to 15mg I tapered no faster than 1mg a month and even that was horrendous.
 
I wish you both the best of luck
 
Back on Pred - 8mg - Steroid Dependent :-(
Azathioprine 150mg
Actonel 35mg
Predfoam Enema
VSL #3 with Activia Yoghurt
EPA Fish Oils
Various Homeopathic meds
Asacol x 9
Remicade every 8 weeks  (Stopped working)
Aloe Vera Lily of the Desert Juice  Gave me the worst D !
Primadophilus Reuteri Probiotic
Prograf Tacrolimus 4mg
 


Severin
Regular Member


Date Joined Oct 2007
Total Posts : 320
   Posted 11/7/2007 12:42 AM (GMT -7)   
I have been on pred for 2 years now. Was on 60mg for a good 12 months. I am now down to 5mg and it has been hard getting there. We have slowed the taper down now to 1mg drop per fortnight.

I have found a few studies and via personal experience that Fish Oil helps heaps when withdrawing from prednisone. I started taking 3x1g capsules 3 times a day (breakfast, lunch, dinner). This has helped quite a bit, but the depression, anxiety and paranoia associated with prednisone withdrawal are really hard to deal with, though it does get easier the lower the dose gets.

I have found that if I get really worried, I just call my Gastro Specialist and get a set of bloods done to see how I am going (and reassure myself that things ARE ok). I have also learnt that one of the side effects of withdrawal from long term prednisone usage for UC people can be D, and this has definantly been the case for me. Every time I drop down, I experience D for 3 or 4 days, then it clears up again and things head back toward some kind of normal.

kazygirl
Veteran Member


Date Joined Sep 2007
Total Posts : 955
   Posted 11/10/2007 12:28 AM (GMT -7)   
OMG... 12 years. i am having so many issues with only 3 weeks of 50mg and another 3 to go before tapering.
im gonna shut up about my sap problems now cuz they seem so trivial in the light of those of you having to be on pred for so so long.. i only hope that i dont ever have to stay on steroids anywhere close to that long.
good luck on getting off of them..
31 year old female - diagnosed UC in 2000
started as proctitis and now is pancolitis..
this current year long flare is now severe on left side only.
just got out of hospital with 200mg of hydrocortisone injections a day
**3 weeks out of hospital and have no colitis symptoms... normal bm's only 1x a day + no blood
 
50mg prednisone 1x  with lunch or breakfast
50mg imuran 1x  8pm stopped it to try and have a baby
2x 500mg mesalazine 2x day + night
2.5mg endone (oxycontin) every 6-8 hours for pain
25mg tomazepam for sleeping
VSL#3 didnt work
Aloe Elite didnt work
Budesonide 9mg day didnt work
ive lost 40+lbs and my legs look like sticks ... ewww
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 17, 2017 1:11 AM (GMT -7)
There are a total of 2,906,380 posts in 318,949 threads.
View Active Threads


Who's Online
This forum has 158286 registered members. Please welcome our newest member, iiss99.
194 Guest(s), 1 Registered Member(s) are currently online.  Details
Dahlias